Alert archive / South Carolina / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Charleston, SC

June 8, 2014Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jun 8, 2014, 3:51 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2014, 3:51 PM EDT (19:51 UTC)
Expired
Jun 8, 2014, 6:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Flood severity
None

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 107 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WGUS52 KCHS 081951
FFWCHS
SCC015-019-082245-
/O.NEW.KCHS.FF.W.0006.140608T1951Z-140608T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT SUN JUN 8 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH
  CAROLINA...
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 645 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN EXTENDING FROM HOLLYWOOD TO
  RAVENEL AND JOHNS ISLAND...MOVING EAST AT 10 TO 15 MPH.
  1 TO 3 INCHES OF RAIN COULD FALL ACROSS MUCH OF CENTRAL
  CHARLESTON COUNTY...INCLUDING THE DOWNTOWN CHARLESTON AREA...
  THROUGH 645 PM. WITH STORM DRAINAGE SYSTEMS BECOMING 
  FULL DUE TO SEA WATER RESULTING FROM THE APPROACHING HIGH          
  AT 5 PM...ANY HEAVY RAINFALL WILL LIKELY LEAD TO AREAS OF 
  FLASH FLOODING. ROAD CLOSURES ARE POSSIBLE. DO NOT DRIVE
  INTO AREAS WHERE WATER COVERS THE ROAD.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  DOWNTOWN CHARLESTON...DANIEL ISLAND...MOUNT PLEASANT...
  WEST ASHLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH TIDE WILL INHIBIT RUNOFF OF HEAVY RAIN...FLOODING AREAS OF POOR
DRAINAGE IN DOWNTOWN CHARLESTON. AREAS MOST PRONE TO FLOODING INCLUDE
THE MARKET...CROSSTOWN...EAST BAY STREET AND MORRISON DRIVE.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3275 7986 3278 7987 3277 7988 3278 7990
      3277 7991 3277 7992 3275 7991 3276 7989
      3276 7987 3273 7986 3271 7989 3273 8000
      3278 8002 3284 8001 3286 7992 3276 7983

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:43 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 8, 3:43 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT SUN JUN 8 2014

.SYNOPSIS...
ANOTHER WEAK FRONT WILL APPROACH FROM THE WEST TONIGHT. THIS FRONT
WILL STALL AND WEAKEN WEST OF THE AREA THROUGH MID WEEK. A LARGER
TROUGH OF LOW PRESSURE WILL THEN APPROACH THE AREA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
REST OF THE AFTERNOON AND TONIGHT...THE SHORTWAVE INDUCED AREA OF
SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLY THIS AFTERNOON HAS
PUSHED EASTWARD AND IS NOW PRODUCING MODERATE TO HEAVY RAIN ACROSS
MUCH OF THE TRI-COUNTY REGION. THIS WILL CONTINUE TO WORK WEST
OVER THE NEXT COUPLE OF HOURS AND IT APPEARS TO HAVE NO SEVERE
RISK WITH IT. SOME AREAS COULD SEE LOCALLY HEAVY RAIN THOUGH AND
PERHAPS SOME MINOR FLOODING ISSUES. BACK TO THE WEST...SKIES HAVE
CLEARED AND SURFACE HEATING HAS STARTED BACK. THERE IS LIKELY SOME
NVA IN THE WAKE OF THE SHORTWAVE BUT THERE IS ISOLATED CONVECTIVE
DEVELOPMENT BACK ACROSS CENTRAL GEORGIA. WE COULD SEE ADDITIONAL
ISOLATED TO SCATTERED SHOWERS/STORMS DEVELOP LATE THIS AFTERNOON
AND INTO THE EVENING. I HAVE ADDED AN AREA OF CHANCE POPS TO
ACCOUNT FOR THIS. ANY ONGOING SHOWERS AND STORMS WILL DIMINISH
QUICKLY WITH THE LOSS OF HEATING AFTER SUNSET. THE REST OF THE
OVERNIGHT IS DRY AS A RESULT. THERE WILL EVEN BE SOME SHORTWAVE
RIDGING OVERNIGHT...THOUGH SOME MODEL SOLUTIONS ATTEMPT TO
GENERATE SOME NOCTURNAL ACTIVITY ALONG THE EASTERN CHARLESTON
COUNTY COAST. OVERALL THE NIGHT WILL BE QUIET WITH LOWS SIMILAR TO
LAST NIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
AN APPROACHING COLD FRONT WILL STALL OUT AND WEAKEN INLAND MONDAY AS
RIDGING BUILDS OVER THE AREA AHEAD OF A SHARPENING UPPER
TROUGH/CUTOFF LOW OVER THE CENTRAL CONUS. THE INLAND TROUGH LOOKS TO
STRENGTHEN A BIT WEDNESDAY AND WITH DEEPER MOISTURE OVER THE AREA
RAIN CHANCES SHOULD BE A BIT GREATER COMPARED TO MONDAY AND TUESDAY.
HIGHS COULD CLIMB TO THE MID 90S INLAND MONDAY AND ESPECIALLY
TUESDAY BEFORE DROPPING BACK TO THE LOWER 90S WEDNESDAY. OVERNIGHT
LOWS WILL REMAIN MILD...MAINLY NEAR 70/LOWER 70S. THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE LOW OVERALL GIVEN THE EXPECTATION THAT
MOST STORMS WILL BE OF THE PULSE VARIETY. HOWEVER...LOCALLY ENHANCED
RISKS ARE POSSIBLE DEPENDING ON MESOSCALE BOUNDARIES SUCH AS THE SEA
BREEZE AND CONVECTIVE OUTFLOWS. LOCALLY HEAVY RAINFALL/FLOODING WILL
BE POSSIBLE...MAINLY MON AND WED...GIVEN THE HIGH PWAT VALUES AND
WEAK STORM MOTIONS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A GENERAL SUMMERTIME PATTERN WILL CONTINUE THROUGH MIDWEEK AS ONSHORE
FLOW PERSISTS AHEAD OF A LONGWAVE TROUGH OF LOW PRESSURE AND ASSOCIATED
SFC LOW SLOWLY SHIFTING OVER THE MIDWEST AND OHIO VALLEY. SUFFICIENT
LOW LVL MOISTURE AND SFC HEATING WILL BE IN PLACE FOR AT LEAST A
SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
SOUTHEAST EACH DAY...ESPECIALLY ALONG AN INLAND MOVING SEABREEZE
DURING PEAK HEATING. MUCH UNCERTAINTY REMAINS AS WE HEAD INTO THE
WEEKEND...BUT THE GENERAL CONSENSUS IS THAT ENERGY ASSOCIATED WITH
THE LONGWAVE TROUGH TO OUR NORTHWEST WILL EVENTUALLY SHIFT OVER
THE MID ATLANTIC AND SOUTHEAST STATES DURING THE WEEKEND...THUS
PROVIDING ADDITIONAL FORCING FOR SHOWER AND THUNDERSTORMS THROUGH
LATE WEEK. HAVE THEREFORE MAINTAINED A 30-40 POP SCHEME EACH DAY
THROUGH THE WEEKEND. OVERALL HIGH TEMPS SHOULD REMAIN IN THE UPPER
80S TO AROUND 90 EACH DAY...WITH OVERNIGHT LOWS NEAR 70 AWAY FROM
THE COAST.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE BIGGEST NEAR TERM CONCERN THIS TAF PERIOD IS THE POTENTIAL FOR
THUNDERSTORM IMPACTS AT KCHS. BASED ON TIMING THE ACTIVITY TO THE
WEST INTO THE AREA...IT APPEARS THUNDER WILL BEGIN AROUND 19Z AND
COULD LAST THROUGH ABOUT 21Z. HAVE GONE WITH PREVAILING VCTS WITH
A TEMPO GROUP FOR MVFR THUNDERSTORM CONDITIONS.
THEREAFTER...CONDITIONS WILL IMPROVE AND VFR IS EXPECTED TO
PREVAIL THROUGH THE REST OF THE FORECAST PERIOD. AT
KSAV...THUNDERSTORMS HAVE ALREADY PUSHED THROUGH AND NO ADDITIONAL
STORMS ARE EXPECTED. OUTFLOW FROM THE STORMS TO THE EAST HAS
GOTTEN INTO THE TERMINAL AREA AND TURNED WINDS OUT OF THE EAST.
THIS SHOULD BE TEMPORARY AND WILL SHIFT BACK TO SOUTHEAST ONCE
LARGER SCALE CONDITIONS GET RE-ESTABLISHED.

EXTENDED AVIATION OUTLOOK...MODERATE RISK FOR BRIEF FLIGHT
RESTRICTIONS EACH AFTERNOON/EARLY EVE DUE TO SHOWERS/THUNDERSTORMS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
TONIGHT...OVERALL QUIET CONDITIONS WILL PREVAIL. WINDS WILL TURN A
BIT MORE SOUTH AND PERHAPS EVEN SOUTHWEST BY LATE TONIGHT. WINDS
ARE EXPECTED TO BE 10 KT OR LESS WITH SEAS 2 FT WITHIN 20 NM AND
2-3 FT BEYOND.

MONDAY THROUGH FRIDAY...ATLANTIC HIGH PRESSURE WILL REMAIN CENTERED
TO THE EAST OF THE WATERS WHILE A WEAK TROUGH OF LOW PRESSURE
PERSISTS INLAND. THIS PATTERN WILL MEAN MOSTLY SOUTHERLY WINDS 15 KT
OR LESS...MAINLY HIGHEST NEAR THE COAST EACH AFTERNOON WITH THE SEA
BREEZE. SEAS GENERALLY 3 FT OR LESS...HIGHEST EAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...DPB
AVIATION...BSH
MARINE...BSH/RJB
Hazardous weather outlook, Jun 8, 4:29 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
429 AM EDT SUN JUN 8 2014

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-090830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
429 AM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 1:11 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
111 PM EDT SUN JUN 8 2014

SCZ042-043-048-081745-
BEAUFORT-HAMPTON-INLAND COLLETON-
111 PM EDT SUN JUN 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON
AND BEAUFORT COUNTIES THROUGH 145 PM EDT...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR EARLY BRANCH...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EARLY BRANCH...DAVIDSON...HENDERSONVILLE...DRAWDY...STOKES...
WALTERBORO...COLLETON MEDICAL CENTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3305 8066 3286 8051 3267 8088 3282 8100
TIME...MOT...LOC 1711Z 235DEG 19KT 3280 8085
Special weather statement, Jun 8, 1:31 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT SUN JUN 8 2014

GAZ118-119-SCZ047-048-051-081800-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
131 PM EDT SUN JUN 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER...CHATHAM AND
BEAUFORT COUNTIES THROUGH 200 PM EDT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ISLE OF ARMSTRONG...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ISLE OF ARMSTRONG...THUNDERBOLT...WHITEMARSH ISLAND...RIVERSIDE...
WILMINGTON PARK...WILMINGTON...GOLDEN ISLES...WILMINGTON ISLAND...
DAUFUSKIE ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3198 8115 3215 8110 3212 8080 3210 8082
      3211 8084 3209 8086 3208 8086 3207 8088
      3205 8090 3205 8089 3202 8088 3202 8084
      3200 8084 3197 8085 3194 8091 3191 8093
TIME...MOT...LOC 1731Z 284DEG 13KT 3204 8102
Local storm report, Jun 8, 3:27 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
327 PM EDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HEAVY RAIN       2 W WALTERBORO          32.90N  80.70W
06/08/2014  M2.68 INCH       COLLETON           SC   MESONET

0327 PM     HEAVY RAIN       GREEN POND              32.73N  80.61W
06/08/2014  M2.45 INCH       COLLETON           SC   MESONET

&&

EVENT NUMBER CHS1400675
EVENT NUMBER CHS1400676

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:11 PM EDTSpecial Weather StatementCHSColleton34 min
Jun 8, 1:42 PM EDTSpecial Marine WarningCHS2 hr
Jun 8, 2:24 PM EDTSpecial Marine WarningCHS2 hr
Jun 8, 3:01 PM EDTAreal Flood AdvisoryCHSCharleston89 min

Nearby

Flash Flood Warnings in South Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.